Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 45, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 13, 2018, 7:04 AM EDT for Columbia County, Lycoming County, Pennsylvania. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2018, 7:04 AM EDT (11:04 UTC)
- Expired
- Aug 13, 2018, 1:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbia County, PA, Lycoming County, PA
The radar
The Binghamton radar (KBGM), 118 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 10:30 AM EDT | FLASH FLOOD | Stillwater, PA | MANY ROADS CLOSED AND ONGOING WATER RESCUES ACROSS THE COUNTY. |
| Aug 13, 11:30 AM EDT | FLASH FLOOD | Benton, PA | FISHING CREEK OUT OF ITS BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 206 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 11.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
924
WGUS51 KCTP 131104
FFWCTP
PAC037-081-131400-
/O.NEW.KCTP.FF.W.0045.180813T1104Z-180813T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
704 AM EDT MON AUG 13 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
East central Lycoming County in north central Pennsylvania...
Northern Columbia County in central Pennsylvania...
* Until 1000 AM EDT.
* At 703 AM EDT, Doppler radar indicated heavy rain across the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Jerseytown, Rohrsburg, Iola, Jamison City, Eyers Grove, Waller,
Biggertown, Central, Millville, Benton and Stillwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4112 7634 4104 7656 4106 7657 4106 7660
4131 7661 4128 7645 4131 7641 4131 7631
4129 7632 4127 7631 4120 7632 4113 7628
$$
CR1 follow-up statement
218
WGUS51 KCTP 131353
FFWCTP
PAC037-081-131700-
/O.EXT.KCTP.FF.W.0045.000000T0000Z-180813T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
953 AM EDT MON AUG 13 2018
The National Weather Service in State College PA has extended the
* Flash Flood Warning for...
East central Lycoming County in north central Pennsylvania...
Northern Columbia County in central Pennsylvania...
* Until 100 PM EDT.
* At 952 AM EDT, Doppler radar indicated heavy rain across the warned
area. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Jerseytown, Rohrsburg, Iola, Jamison City, Eyers Grove, Waller,
Biggertown, Central, Millville, Benton and Stillwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4112 7634 4104 7656 4106 7657 4106 7660
4131 7661 4128 7645 4131 7641 4131 7631
4129 7632 4127 7631 4120 7632 4113 7628
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:34 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 13, 5:34 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service State College PA 534 AM EDT Mon Aug 13 2018 .SYNOPSIS... An upper low will lift slowly eastward across Pennsylvania today and Tuesday. A ridge of high pressure will build into the region on Wednesday, followed by the arrival of a weak cold front late in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Upper level diffluence beneath jet exit region, combined with anomalous pwats and instability, is producing persistent heavy showers and thunderstorms across our eastern counties early this morning. Ongoing flash flooding is occurring as of 09Z and HREFV2 and HRRR both support additional heavy rain in this general area later today. Would expect these convection-allowing models to be relatively reliable under a strongly forced environment ahead of cut off upper low. Across the western half of the forecast area, expect a relatively quiet morning to give way to a marked increase in convection this afternoon, the result of diurnal heating and pool of cool air aloft. Latest guidance supports POPs ranging from near 100 pct across the Susq Valley, to around 70 pct across the western counties. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Flash flood threat should diminish this evening, as convection dwindles with loss of heating and large scale forcing associated with jet streak lifts north of the region. Lingering cool temps aloft, combined with diurnal heating, will likely lead to increasing convection again Tuesday afternoon. Best large scale forcing, as inferred by model 500-300mb qvec convergence fields, will be lifting northeast of Pa, so flash flood threat not as great as today. However, wet ground could leave the eastern counties susceptible to additional flooding issues Tuesday afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... All medium range guidance continues to point toward a dry and warm Wednesday, as ridge builds in behind departing upper low. A mid level shortwave and associated cold front is progged approach late in the week, bringing a renewed chance of showers/tstorms. 00Z GEFS suggests a few lingering, post-frontal showers are possible Saturday with passage of upper level shortwave, then dry and seasonable conditions appear likely Sunday upon arrival of surface high. && .AVIATION /09Z MONDAY THROUGH FRIDAY/... VFR conditions generally prevail across central PA this evening. While there are some pretty heavy showers and thunderstorms around likely reducing visibilities likely into the IFR range, these have avoided TAF locations. Light winds and low level moisture expected to produce widespread fog and low stratus overnight at most airfields. Problem for Monday is how quickly and efficiently these lower clouds and fog will dissipate, with very light wind flow. Short term guidance suggests that MVFR fog could prevail in the east much of the day. Based on guidance and grids (official forecast) have bumped up all TAFs to include VCSH during the afternoon, with categorical SHRA in KMDT and KLNS in the afternoon. For Monday, convection expected to be more widespread that Sunday. .Outlook... Mon-Tue...AM cig/vsby restrictions likely with slow improvement. Additionally, SHRA/TSRA with associated restrictions especially in the afternoon. Wed...AM fog. Otherwise no six wx. Thu-Fri...AM fog. Otherwise, scattered showers/tstms will bring local restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for PAZ037-041-042-046- 049>053-057>059-065-066. && SYNOPSIS...Fitzgerald NEAR TERM...Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...Jung
Hazardous weather outlook, Aug 13, 6:11 AM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service State College PA 611 AM EDT Mon Aug 13 2018 PAZ005-006-010>012-017>019-024>028-034>036-045-056-063-064-141015- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Bedford-Fulton-Franklin-Southern Clinton-Perry-Cumberland- Adams- 611 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered thunderstorms today will pose an isolated risk of heavy downpours and localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ049-050-052-057-059-065-066-141015- Union-Snyder-Northumberland-Dauphin-Lebanon-York-Lancaster- 611 AM EDT Mon Aug 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-033-141015- Warren-Somerset- 611 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ037-041-042-046-051-053-058-141015- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-Columbia- Schuylkill- 611 AM EDT Mon Aug 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms Tuesday afternoon will pose an isolated risk of heavy downpours and localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 13, 4:36 AM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLASH FLOOD MOUNTVILLE 40.04N 76.43W
08/13/2018 LANCASTER PA COUNTY OFFICIAL
HIGH WATER ON ROUTE 30 NEAR N DONNERVILLE RD
&&
EVENT NUMBER CTP1802120
RXRLocal storm report, Aug 13, 4:42 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM HEAVY RAIN MONTGOMERY 41.17N 76.88W
08/13/2018 M2.60 INCH LYCOMING PA LOCAL OFFICIAL
SINCE MIDNIGHT
0415 AM HEAVY RAIN MOUNTVILLE 40.04N 76.43W
08/13/2018 E2.78 INCH LANCASTER PA PUBLIC
SINCE MIDNIGHT
0430 AM HEAVY RAIN FARMDALE 40.07N 76.47W
08/13/2018 E2.54 INCH LANCASTER PA PUBLIC
SINCE MIDNIGHT
0430 AM HEAVY RAIN 1 E MOUNTVILLE 40.04N 76.42W
08/13/2018 E2.77 INCH LANCASTER PA PUBLIC
SINCE MIDNIGHT
&&
EVENT NUMBER CTP1802121
EVENT NUMBER CTP1802122
EVENT NUMBER CTP1802123
EVENT NUMBER CTP1802124
RXRLocal storm report, Aug 13, 5:11 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM HEAVY RAIN 1 E WILLIAMSTOWN 40.58N 76.60W
08/13/2018 E2.21 INCH DAUPHIN PA PUBLIC
SINCE MIDNIGHT
0445 AM HEAVY RAIN 1 E TOWER CITY 40.59N 76.53W
08/13/2018 E4.03 INCH SCHUYLKILL PA PUBLIC
SINCE SUNDAY EVENING
0455 AM HEAVY RAIN FRACKVILLE 40.78N 76.23W
08/13/2018 E2.50 INCH SCHUYLKILL PA PUBLIC
SINCE SUNDAY EVENING
0455 AM HEAVY RAIN CAMPBELLTOWN 40.28N 76.58W
08/13/2018 E1.53 INCH LEBANON PA PUBLIC
SINCE MIDNIGHT
0455 AM HEAVY RAIN 1 W LAWN 40.22N 76.57W
08/13/2018 E2.21 INCH LEBANON PA PUBLIC
SINCE MIDNIGHT
0500 AM HEAVY RAIN FT INDIANTOWN GAP 40.44N 76.57W
08/13/2018 M1.38 INCH LEBANON PA ASOS
SINCE MIDNIGHT
0500 AM HEAVY RAIN WILLIAMSPORT REGIONAL 41.24N 76.92W
08/13/2018 M1.04 INCH LYCOMING PA ASOS
SINCE MIDNIGHT
0500 AM HEAVY RAIN WILLIAMSPORT 41.24N 77.02W
08/13/2018 E1.32 INCH LYCOMING PA PUBLIC
SINCE MIDNIGHT
0500 AM HEAVY RAIN 1 SE EAST PROSPECT 39.96N 76.51W
08/13/2018 E2.18 INCH YORK PA PUBLIC
SINCE MIDNIGHT
&&
EVENT NUMBER CTP1802125
EVENT NUMBER CTP1802126
EVENT NUMBER CTP1802127
EVENT NUMBER CTP1802128
EVENT NUMBER CTP1802129
EVENT NUMBER CTP1802130
EVENT NUMBER CTP1802131
EVENT NUMBER CTP1802132
EVENT NUMBER CTP1802133
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:58 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 13, 1:46 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Centre, Clinton and 21 more | 43 hr |
| Aug 13, 1:53 AM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 13, 2:20 AM EDT | Areal Flood Advisory | CTP | Lycoming, Montour, Northumberland, Union | 3 hr |
| Aug 13, 2:24 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 4 hr |
| Aug 13, 4:03 AM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
| Aug 13, 4:17 AM EDT | Flash Flood Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Union | 9 hr |
| Aug 13, 4:26 AM EDT | Flash Flood Warning | CTP | Dauphin, Lebanon, Schuylkill | 6 hr |
| Aug 13, 5:47 AM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Aug 13, 6:05 AM EDT | Flash Flood Warning | CTP | Sullivan | 6 hr |
| Aug 13, 6:31 AM EDT | Flash Flood Warning | CTP | Columbia | 6 hr |
| Aug 13, 6:34 AM EDT | Areal Flood Advisory | CTP | Cumberland | 3 hr |
| Aug 13, 6:38 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 3 hr |
| Aug 13, 6:47 AM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 13, 7:22 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 32 hr |
| Aug 13, 8:12 AM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 13, 9:16 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 37 hr |
| Aug 13, 10:01 AM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 4 hr |
| Aug 13, 10:39 AM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill | 6 hr |
| Aug 13, 11:10 AM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Aug 13, 11:23 AM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 3 hr |
| Aug 13, 11:58 AM EDT | Areal Flood Warning | CTP | Sullivan | 6 hr |
| Aug 13, 12:03 PM EDT | Areal Flood Advisory | CTP | Cambria | 3 hr |
| Aug 13, 12:05 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Aug 13, 12:51 PM EDT | Areal Flood Warning | CTP | Columbia, Lycoming, Montour | 6 hr |
| Aug 13, 1:05 PM EDT | Areal Flood Advisory | CTP | Bedford, Franklin, Fulton, Somerset | 3 hr |
| Aug 13, 4:03 PM EDT | Special Weather Statement | CTP | Cambria | 27 min |
| Aug 13, 4:32 PM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill | 3 hr |
| Aug 13, 5:19 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield, Huntingdon | 3 hr |
| Aug 13, 5:53 PM EDT | Areal Flood Advisory | CTP | Cumberland, Franklin, Fulton, Huntingdon, Perry | 3 hr |
| Aug 13, 6:15 PM EDT | Areal Flood Warning | CTP | Sullivan | 12 hr |
| Aug 13, 6:45 PM EDT | Areal Flood Warning | CTP | Columbia, Lycoming, Montour | 12 hr |
| Aug 13, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 58 min |
| Aug 13, 7:29 PM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.